Colorado, 2022

Hail and Damaging Wind in Colorado, August 6, 2022

August 6, 2022 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorms with damaging wind gusts estimated to 80 mph, blew the shingles off several houses in southeast Elbert County. In Denver, a strong thunderstorm produced dime size hail and nearly one inch of rainfall in 20 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorms with damaging wind gusts estimated to 80 mph, blew the shingles off several houses in southeast Elbert County. In Denver, a strong thunderstorm produced dime size hail and nearly one inch of rainfall in 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Sat Aug 6 2022

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Aug 6 2022

... FLOOD WATCH SUNDAY AFTERNOON & EVENING...

Highlights:

* A few PM t-storms today, some strong along/south of I-70
* Low stratus/patchy fog possible tonight for plains
* Flash flood potential tomorrow...urban corridor & burn scars

Rest of today and tonight...
Slightly drier air is present aloft today, evident in water vapor
imagery and the shallower cumulus development over the high
country as of early afternoon. At the same time, easterly surface
flow is advecting some low-level moisture into the plains and
urban corridor, with precipitable water (PW) values ranging
between 1.10-1.40". Combined with MLCAPE of 250-800 J/Kg for most
of the lower elevations (increasing to 1,500-2,500 J/Kg in the
eastern plains later this afternoon), this will aid in the
development of scattered thunderstorms over the urban corridor and
into the plains over the next few hours. Convection is beginning
to initiate over the Palmer Divide and southern foothills where
there is an absence of CIN, and CAMs depict the most widespread
coverage occurring generally along and south of I-70 through this
evening, where thunderstorms with heavy rain could lead to
localized flooding. Tonight, moist surface conditions in the wake
of convection combined with weak northerly winds may promote
development of low stratus across much of the urban plains and
parts of the metro.

Sunday...
Many factors at play on Sunday, making for a rather tricky
forecast, but parameters are lining up a little more favorably when
it comes to potential for heavy rain. The morning hours will be
dominated by relatively stable conditions, with likely ample low to
mid-level clouds and a well-defined inversion near 700mb per
forecast soundings. The question will be just how effectively that
cap can be eroded in the afternoon and allow for convective
initiation. The most recent 12Z model runs have trended toward a
less defined capped layer during the afternoon hours, and have
delayed the surge of moist and cool low-level flow with
significantly warmer temperature relative to previous runs. Highs
into the low to mid 80's look much more plausible now for tomorrow,
but again will be contingent on when (or even if) the low/mid-level
clouds erode. Assuming sufficient clearing, the atmosphere will be
primed for efficient precipitation production, with PW values rising
to around 1.30" for the urban corridor, MLCAPE > 1,000 J/Kg across
the lower elevations, juicy surface dewpoints and some dynamical
support under the right entrance region of a jet streak. Most CAMs
are on board with thunderstorm development beginning around mid
afternoon over the foothills where surface convergence will be
focused, and resulting in an elevated flash flooding threat for the
easternmost burn scars (Cameron Peak and Calwood). Given recent
trends and consistent output from CAMs, have hoisted a Flood Watch
for the foothills and urban corridor beginning 2PM MDT. Flash flood
threat will continue well into the evening (see discussion below).

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Aug 6 2022

Flash flood threat will continue and likely increase through the
evening hours Sunday. Precipitable water values will climb to near
climatological maxes (up to 1.3" for Denver), and warm cloud depth
will likely deepen to around 5,000 feet. In addition, weak
easterly flow in the low levels could help anchor showers and
thunderstorms with heavy rain in/near the Front Range. The biggest
question remains the cap, but latest models had trended warmer
through the daytime with a weaker cap in place. In addition, we'll
have some synoptic scale lift to help things along in the form of
persistent lift in the right rear entrance region of the upper
level jet. This could also help persistence of showers and storms
through much of the evening. 3 hour neighborhood probabilities
(NP) of 1" precipitation exceed 50% for the Front Range for both
the 00Z-03Z and 03Z-06Z time frame, and 6 hour probability matched
mean (PMM) reach 2-3" in spots. These would be good proxy of
maximum expected precipitation. Given the expected slow
development of storms, and then slow propagation/possibility of
anchored showers/storms with the persistent low level upslope
inflow, we'll have the Flood Watch extend until midnight Sunday
night for now. We'll also extend as far east as Weld/Eastern Adams
and Arapahoe counties, but the eastward extension (and even the
I-25 Corridor) is still somewhat uncertain if we end up with too
much stratus and capping into late tomorrow. It will be best to
stay tuned to the latest trends, as there has already been rather
wild and inconsistent gyrations regarding tomorrow's weather in
the last 2-3 days.

Monday is still expected to be a transition day to a drier weather
regime. This occurs as a ridge of high pressure amplifies just to
our north and west. The upper level high will then build and
center itself over northern Colorado and southern Wyoming Tuesday
and Wednesday. That will bring dry and warmer weather, with
temperatures returning to above normal levels and more 90s for the
lower elevations. That could very well last into Thursday,
although there are signs that monsoonal moisture could start to
return to the high country by then as the ridge inches eastward.
Most likely, the ridge doesn't break down much until late next
week, and even that's somewhat uncertain as there has been a trend
in the latest ensembles to hold the higher amplitude ridge closer
to eastern Colorado. Thus, above normal temperatures are expected
to continue into next weekend, and the best chance of showers and
storms may very well stay over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 250 PM MDT Sat Aug 6 2022

E winds will prevail this PM, with ISO-SCT TS developing across
Denver metro near 21Z, and TS moving E of KDEN after ~01Z. Brief
VRB but breezy winds may gust 30-35 kt during that time, though
VFR conditions expected to prevail for the most part the remainder
of today.

Winds somewhat uncertain for tonight, with southerly drainage flow
generally prevailing across the southern metro but northerly winds
to the north. ILS conditions appear increasingly likely (~60-70%
chance) early AM, particularly after 11Z, and CIGS may lower to
between 005-010. Anticipate any low stratus to clear after 16-17Z
but mid level clouds will remain. Widespread TS activity possible
late PM and thru the evening Sunday, with possibility of ILS
conditions at times.

&&

.HYDROLOGY...
Issued at 250 PM MDT Sat Aug 6 2022

The flash flood threat will increase Sunday afternoon and evening,
as precipitable water values climb to near climatological maxes
(up to 1.3" for Denver). Warm cloud depth will likely deepen to
around 5,000 feet by Sunday evening. Given these parameters,
rainfall rates of 1-2" in 45 minutes or less will be possible.
In addition, weak easterly flow in the low levels could help
anchor showers and thunderstorms with heavy rain in/near the Front
Range.

The biggest question remains the cap, but latest models
had trended warmer through the daytime with a weaker cap in place.
In addition, we'll have some synoptic scale lift to help things
along in the form of persistent lift in the right rear entrance
region of the upper level jet. This could also help persistence of
showers and storms through much of the evening.

Given the expected peak rainfall rates of 1-2 inches in 45 minutes
or less, and 6 hour probability matched mean (PMM) of 2-3" in
spots, we'll have a Flood Watch in effect for flash flooding from
2 pm - midnight. The foothills and I-25 Corridor would be most
favored for this heavy rainfall, as long as we destabilize and
break through the cap. There is still some uncertainty if we end
up with too much stratus and capping. Stay tuned for the latest
updates and trends.

Monday's threat will be limited to the burn areas and considerably
lower than Sunday. Tuesday and Wednesday will be dry, while the
chance of storms may return later next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Sunday afternoon through Sunday evening for
COZ035-036-038>041-043-045.

&&

SHORT TERM...Rodriguez
LONG TERM...Barjenbruch
AVIATION...Rodriguez
HYDROLOGY...Rodriguez/Barjenbruch
Hazardous weather outlook, Aug 6, 9:55 AM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Denver CO
1055 AM MDT Sat Aug 6 2022

COZ030>051-071700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of central
Colorado, east central Colorado, north central Colorado, and
northeast Colorado.

.DAY ONE...Today and Tonight

An isolated strong thunderstorm will be possible for the urban
corridor and plains this afternoon, with localized flooding and
gusty winds the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday afternoon and evening will see potential for more
widespread thunderstorms, locally heavy rainfall, and flash
flooding. Stronger storms will be capable of producing 1-2 inches
of rain in less than 45 minutes. Thus, the risk for flash flooding
will be quite high for the recent burn areas along the Front Range
including Cameron Peak and Calwood. There will even be a risk of
flash flooding along the I-25 Urban Corridor through the evening
hours.

Drier air moves in starting Monday, but isolated to scattered
thunderstorms can still be expected mainly in/near the Front Range
and Palmer Divide. Drier and warmer weather can be expected
Tuesday and Wednesday. The chance of thunderstorms may increase
late next week, especially over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 6, 2:44 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Sat Aug 6 2022

COZ040-062230-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
344 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern
Arapahoe, central Denver and western Adams Counties through 430 PM
MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Denver, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
central and eastern Denver, northwestern Aurora, eastern Thornton,
Commerce City, Brighton, western Denver International Airport, Barr
Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3971 10480 3965 10487 3967 10494 3972 10497
      4000 10493 4000 10462 3999 10462
TIME...MOT...LOC 2142Z 197DEG 24KT 3973 10490

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
August 6, 2:55 PM MST
Where
Denver County, 0.87 mi SE of Denver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.920

Heavy rain also accompanied the storm, 0.95 inch in 20 minutes.

Thunderstorm Wind, Elbert

When
August 6, 5:30 PM MST
Where
Elbert County, 8.9 mi NNE of Kutch
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -103.810

Intense thunderstorm winds damaged several roofs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037444, 1037446.